Alert archive / Colorado / Special Weather Statements in 2021

Special Weather Statement, NWS Pueblo, CO

July 16, 2021Las Animas County, Colorado

NWS Pueblo, CO issued this special weather statement at Jul 16, 2021, 3:08 PM MDT for Las Animas County, Colorado. It was in force for 22 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 16, 2021, 3:08 PM MDT (21:08 UTC)
Expired
Jul 16, 2021, 3:30 PM MDT
In force
22 min
Issued by
NWS Pueblo, CO

County Las Animas County, CO

The radar

The Pueblo radar (KPUX), 134 km from the middle of the area, began a volume at 21:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Denver, CO (KDNR), launched 12:00Z, 9.1 hours before the alert went out and 288 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Denver, CO at 12:00Z on 2021-07-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Denver, CO at 12:00Z on 2021-07-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 6 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2659 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
6 m²/s²
0-3 km storm-relative helicity
14 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

764 
WWUS85 KPUB 162108
SPSPUB

Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Fri Jul 16 2021
 
COZ094-162130-
Eastern Las Animas County CO-
308 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
330 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Kim, or 38 miles north of Des Moines, moving east at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Las Animas
County.

LAT...LON 3729 10381 3739 10379 3737 10357 3721 10365
TIME...MOT...LOC 2108Z 286DEG 10KT 3732 10372 

$$

Cohen

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before this special weather statement went out at Jul 16, 11:34 AM MDT, 3 hours 34 minutes earlier.

Area forecast discussion, Jul 16, 11:34 AM MDT, 3 hours 34 minutes before
Area Forecast Discussion
National Weather Service Pueblo CO
1134 AM MDT Fri Jul 16 2021

.SHORT TERM...(Today and tonight)
Issued at 403 AM MDT Fri Jul 16 2021

Showers and thunderstorms are slowly simmering down across the
southeast plains early this morning.  Meanwhile...there is still
plenty of moisture within the upper ridge out west with a couple of
weak waves evident in the flow (one back across UT) expected to move
across the area again today. Precipitable waters subtly increase
over the mountains today and high res models suggest a proportional
increase in convective coverage across the mountains which will
spread off into the adjacent plains during the mid afternoon through
the evening. While locally heavy rainfall and lightning will be the
primary storm concerns today, as storms move into richer low level
moisture/instability across the plains, there will be the potential
for one or two severe storms across the eastern counties. With
surface lee troughing along the I-25 corridor, surface dew points
are progged to mix out into the 40s which will favor gusty outflow
winds given the higher downdraft CAPE.  However east of the surface
trough axis where dew points will maintain in the 50s and CAPE will
range from 1000-1500 J/kg, one or two severe storms will be possible
east of a line from La Junta to Kim. Kiowa, Bent, Prowers and Baca
counties will be most favored for an isolated severe storm. Hail to
around 1 inch in diameter and wind gusts to 60 mph will be possible
with these stronger storms.  Deep layer shears will be around 30-40
kts and with initial straight line hodographs, splitting supercells
will be possible.  Some of the CAMs models suggest a convective
cluster will drop southward through the far eastern plains during the
late evening hours as a low level jet sets up along the Kansas
border. This may be the best window for severe thunderstorms as
helicity increases through the evening as low level winds back from
the east to southeast.  Plan to maintain some low end pops through
the overnight hours across the eastern counties though storm
strengths should decrease after midnight as available CAPE
decreases.

Although storms will still be hit or miss for the burn scars today,
with precipitable waters running 0.5 to 0.7...there will be the
chance for flash flooding on burn scars if they take a direct hit.
Odds appear too low at this point for a flash flood watch but this
will continue to be monitored in high res models.

Temperatures today should warm a few degrees more over yesterday for
most areas. -KT

.LONG TERM...(Saturday through Thursday)
Issued at 403 AM MDT Fri Jul 16 2021

Saturday...Upper level ridge of high pressure centered over NM will
begin to strengthen on Sat and gradually edge to the north-
northwest. A plume of available moisture in the mid levels will be
found across the region, while at the lower levels sfc low pressure
over the eastern plains will produce easterly upslope flow. Moisture
aloft, coupled with daytime insolation and llvl moisture being
forced back towards the higher terrain, will mean an active day with
respect to convection. Models indicate CAPE of 1500-2000 j/kg during
the aftn across the plains, with the greatest amount of fuel found
along the KS/CO border where 60F dewpoints will lurk. 0-6 km bulk
shear is expected to be right around 30 kts, so a couple of strong
to severe storms will be possible, though the most likely threat is
going to be heavy rain from slow-moving storms. Temps will climb
into the 80s for the high valleys, and upper 80s to mid 90s for the
plains.

Sunday and Monday...The upper ridge keeps moving northward,
centering over southwest WY to finish out the weekend. The mid-level
plume of moisture remains for Sun, but by Mon is starting to get
shoved to the south of the CWA and convection is expected to
decrease a bit. In addition, the trend for both days is a
progressive lowering of CAPE values and bulk shear. One thing to
note, though: there is some indication that any convection across
the far eastern plains late Sun night could tap into deep moisture
reserves that would translate to lingering nocturnal thunderstorms.
Convection both days will have the greatest probability of occurring
over the mts, and especially the southern areas, but isolated
chances do continue across the plains. Look for high temps both days
in the 80s for the high valleys, and mid 80s to lower 90s for the
plains.

Tuesday through Thursday...The high pressure ridge continues to push
northward, nosing into Canada, with the center over WY through mid-
week. Much of the available atmospheric moisture is shoved south of
CO, though the plume will reach up across western CO. Diurnal
mountain convection is anticipated each day, with the greatest
chances for activity forecast along the Continental Divide. Moore

&&

.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1134 AM MDT Fri Jul 16 2021

Current thoughts are for VFR conditions over KALS, KCOS, and KPUB
throughout the forecast period. KCOS does have the best chance at
thunderstorms developing over the terminal during the mid-
afternoon and into the evening. Thunderstorms are expected to be
in the vicinity of the terminal, so expect gusty and erratic
outflow winds. If a storm develops over the terminal, expect
brief periods of MVFR and IFR flight categories. KALS and KPUB
should remain clear from storms, but outflow winds from
thunderstorms may cause an abrupt wind shift this afternoon.

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SHORT TERM...KT
LONG TERM...MOORE
AVIATION...SKELLY
Hazardous weather outlook, Jul 16, 11:40 AM MDT, 3 hours 28 minutes before
Hazardous Weather Outlook
National Weather Service Pueblo CO
1140 AM MDT Fri Jul 16 2021

COZ058>089-093>099-171745-
Western Mosquito Range/East Lake County Above 11000 Feet-
Leadville Vicinity/Lake County Below 11000 Feet-
Eastern Sawatch Mountains Above 11000 Feet-
Western Chaffee County Between 9000 and 11000 Feet-
Central Chaffee County Below 9000 Feet-
Western Mosquito Range/East Chaffee County Above 9000 Feet-
Saguache County West of Continental Divide Below 10000 Feet-
Saguache County East of Continental Divide Below 10000 Feet-
La Garita Mountains Above 10000 Feet-
Upper Rio Grande Valley/Eastern San Juan Mountains Below
10000 Feet-Eastern San Juan Mountains Above 10000 Feet-
Del Norte Vicinity/Northern San Luis Valley Below 8500 Feet-
Alamosa  Vicinity/Central San Luis Valley Below 8500 Feet-
Southern San Luis Valley-
Northern Sangre de Cristo Mountains Between 8500 And 11000 Feet-
Northern Sangre de Cristo Mountains Above 11000 Feet-
Southern Sangre de Cristo Mountains Between 7500 and 11000 Feet-
Southern Sangre de Cristo Mountains Above 11000 Feet-
Northwestern Fremont County Above 8500 Feet-
Western/Central Fremont County Below 8500 Feet-
Wet Mountain Valley Below 8500 Feet-
Wet Mountains between 6300 and 10000 Feet-
Wet Mountains Above 10000 Feet-
Teller County/Rampart Range Above 7500 Feet/Pikes Peak Between
7500 And 11000 Feet-Pikes Peak Above 11000 Feet-
Canon City Vicinity/Eastern Fremont County-
Northern El Paso County/Monument Ridge/Rampart Range Below
7500 Feet-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range
Below 7400 Feet-Pueblo Vicinity/Pueblo County Below 6300 Feet-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Feet-
Trinidad Vicinity/Western Las Animas County Below 7500 Feet-
Crowley County-La Junta Vicinity/Otero County-
Eastern Las Animas County-Western Kiowa County-
Eastern Kiowa County-Las Animas Vicinity/Bent County-
Lamar Vicinity/Prowers County-Springfield Vicinity/Baca County-
1140 AM MDT Fri Jul 16 2021

This hazardous weather outlook is for portions of central...east
central...south central and southeast Colorado.

.DAY ONE...Today and Tonight

Isolated to scattered thunderstorms will develop over the mountains
around noon and move into the adjacent plains this afternoon and
evening.  The main risks with thunderstorms will be locally heavy
rainfall, lightning and gusty erratic winds up to 50 mph.  Across
the far southeast plains, one or two storms could become severe,
producing hail around 1 inch in diameter and wind gusts to around 60
mph. The area with the greatest risk will be east of a line from La
Junta to Kim.  There is the possibility for severe storms to persist
through the late evening across Kiowa and Prowers counties as a
thunderstorm cluster drops in from the north.

With a slight uptick in moisture and thunderstorm coverage over the
mountains today, burn scar flash flooding will be possible should
one of the stronger storms impact these areas. Given the hit or miss
nature to thunderstorms today, the risk for flash flooding still
appears low.

.DAYS TWO THROUGH SEVEN...Saturday through Thursday

The pattern is expected to remain active each day with afternoon
thunderstorms through the extended period. The most widespread
chances for thunderstorm activity will occur on Saturday, and to
a lesser extent on Sunday. From Monday and onwards, the greatest
potential for thunderstorm activity will found across the higher
terrain, and especially along the Continental Divide.

Flash flooding due to heavy rain from slow-moving thunderstorms
will continue to be the primary concern.

.SPOTTER INFORMATION STATEMENT...

Weather conditions that meet reporting criteria for spotters will
possible across the southeast plains this afternoon and evening.

SKELLY/SKELLY

In the hours before

Special weather statement, Jul 16, 1:31 PM MDT, 1 hour 37 minutes before
Special Weather Statement
National Weather Service Pueblo CO
131 PM MDT Fri Jul 16 2021

COZ074-075-087-088-162015-
Southern Sangre De Cristo Mountains Between 7500 and 11000 Ft CO-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
Southern Sangre De Cristo Mountains Above 11000 Ft CO-
131 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTH CENTRAL HUERFANO AND WEST
CENTRAL LAS ANIMAS COUNTIES UNTIL 215 PM MDT...

At 131 PM MDT, Doppler radar was tracking a strong thunderstorm over
Spanish Peaks, or 12 miles southeast of Indian Creek on the
southeastern Spring Burn Scar, moving north at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Spanish Peaks and Cuchara Pass.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3726 10485 3733 10506 3753 10496 3746 10468
TIME...MOT...LOC 1931Z 202DEG 5KT 3736 10492

EP
Special weather statement, Jul 16, 2:27 PM MDT, 41 minutes before
Special Weather Statement
National Weather Service Pueblo CO
227 PM MDT Fri Jul 16 2021

COZ087-088-162115-
Walsenburg Vicinity/Upper Huerfano River Basin Below 7500 Ft CO-
Trinidad Vicinity/Western Las Animas County Below 7500 Ft CO-
227 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL HUERFANO AND NORTH
CENTRAL LAS ANIMAS COUNTIES UNTIL 315 PM MDT...

At 227 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Aguilar, or 26 miles north of Trinidad, moving
northeast at 10 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Huerfano and north central Las Animas Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3743 10453 3755 10470 3778 10451 3760 10426
TIME...MOT...LOC 2027Z 222DEG 8KT 3755 10456

EP
Special weather statement, Jul 16, 3:07 PM MDT, 1 minute before
Special Weather Statement
National Weather Service Pueblo CO
307 PM MDT Fri Jul 16 2021

COZ081-083-085-086-162130-
Pueblo Vicinity/Pueblo County Below 6300 Feet CO-
Canon City Vicinity/Eastern Fremont County CO-
Colorado Springs Vicinity/Southern El Paso County/Rampart Range Below
7400 Ft CO-
Teller County/Rampart Range above 7500fT/Pike's Peak Between 7500 And
11000 Ft CO-
307 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR EAST CENTRAL FREMONT...
SOUTHWESTERN EL PASO AND NORTHWESTERN PUEBLO COUNTIES UNTIL 330 PM
MDT...

At 307 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles southeast of Victor, or 18 miles southwest of Colorado Springs,
moving southeast at 20 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of east central
Fremont, southwestern El Paso and northwestern Pueblo Counties.

LAT...LON 3859 10504 3865 10501 3864 10483 3852 10490
      3855 10499
TIME...MOT...LOC 2107Z 298DEG 19KT 3860 10498

Cohen
Special weather statement, Jul 16, 3:08 PM MDT, 0 minutes before
Special Weather Statement
National Weather Service Pueblo CO
308 PM MDT Fri Jul 16 2021

COZ094-162130-
Eastern Las Animas County CO-
308 PM MDT Fri Jul 16 2021

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LAS ANIMAS COUNTY UNTIL
330 PM MDT...

At 308 PM MDT, Doppler radar was tracking a strong thunderstorm 20
miles west of Kim, or 38 miles north of Des Moines, moving east at 10
mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of central Las Animas
County.

LAT...LON 3729 10381 3739 10379 3737 10357 3721 10365
TIME...MOT...LOC 2108Z 286DEG 10KT 3732 10372

Cohen

The office that day

Everything else NWS Pueblo, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 15, 6:14 PM MDTSpecial Weather StatementPUBBent46 min
Jul 15, 6:27 PM MDTSpecial Weather StatementPUBLas Animas33 min
Jul 15, 6:31 PM MDTSevere Thunderstorm WarningPUBLas Animas29 min
Jul 15, 6:39 PM MDTSpecial Weather StatementPUBBent36 min
Jul 15, 6:47 PM MDTSpecial Weather StatementPUBOtero28 min
Jul 15, 6:52 PM MDTSpecial Weather StatementPUBEl Paso53 min
Jul 15, 6:58 PM MDTSevere Thunderstorm WarningPUBLas Animas32 min
Jul 15, 7:01 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jul 15, 7:02 PM MDTSevere Thunderstorm WarningPUBLas Animas28 min
Jul 15, 7:04 PM MDTSpecial Weather StatementPUBPueblo41 min
Jul 15, 7:16 PM MDTSpecial Weather StatementPUBOtero29 min
Jul 15, 7:28 PM MDTSpecial Weather StatementPUBOtero17 min
Jul 15, 7:29 PM MDTSpecial Weather StatementPUBLas Animas31 min
Jul 15, 7:30 PM MDTSpecial Weather StatementPUBBaca45 min
Jul 15, 7:32 PM MDTSevere Thunderstorm WarningPUBLas Animas12 min
Jul 15, 7:46 PM MDTSpecial Weather StatementPUBLas Animas29 min
Jul 15, 8:13 PM MDTSpecial Weather StatementPUBLas Animas32 min
Jul 15, 8:38 PM MDTSpecial Weather StatementPUBHuerfano52 min
Jul 15, 11:25 PM MDTSpecial Weather StatementPUBEl Paso35 min
Jul 15, 11:28 PM MDTSpecial Weather StatementPUBEl Paso47 min
Jul 16, 1:31 PM MDTSpecial Weather StatementPUBHuerfano44 min
Jul 16, 2:27 PM MDTSpecial Weather StatementPUBHuerfano48 min
Jul 16, 3:07 PM MDTSpecial Weather StatementPUBTeller23 min
Jul 16, 3:42 PM MDTSpecial Weather StatementPUBEl Paso18 min
Jul 16, 3:46 PM MDTSpecial Weather StatementPUBPueblo14 min
Jul 16, 3:48 PM MDTSpecial Weather StatementPUBFremont27 min
Jul 16, 3:51 PM MDTSpecial Weather StatementPUBLas Animas24 min
Jul 16, 4:00 PM MDTSpecial Weather StatementPUBPueblo15 min
Jul 16, 4:03 PM MDTSpecial Weather StatementPUBOtero12 min
Jul 16, 4:03 PM MDTSpecial Weather StatementPUBOtero12 min
Jul 16, 4:14 PM MDTSpecial Weather StatementPUBPueblo31 min
Jul 16, 4:15 PM MDTSpecial Weather StatementPUBOtero30 min
Jul 16, 4:17 PM MDTSpecial Weather StatementPUBLas Animas28 min
Jul 16, 4:41 PM MDTSpecial Weather StatementPUBBent19 min
Jul 16, 4:47 PM MDTSpecial Weather StatementPUBEl Paso43 min
Jul 16, 5:06 PM MDTSpecial Weather StatementPUBOtero24 min
Jul 16, 5:07 PM MDTSpecial Weather StatementPUB23 min
Jul 16, 5:10 PM MDTSpecial Weather StatementPUBCrowley20 min
Jul 16, 5:32 PM MDTSpecial Weather StatementPUBPueblo13 min
Jul 16, 5:36 PM MDTSpecial Weather StatementPUBCrowley9 min
Jul 16, 5:37 PM MDTSpecial Weather StatementPUBKiowa23 min
Jul 16, 5:49 PM MDTSpecial Weather StatementPUBCrowley, Otero41 min
Jul 16, 5:57 PM MDTSpecial Weather StatementPUBTeller33 min

Nearby

Special Weather Statements in Colorado, 2021Every special weather statement in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.